CSU offering training on naloxone and overdose prevention

Colorado State University Health Network, CSU School of Social Work and community partners are collaborating with agencies in Northern Colorado to provide training in overdose prevention and the use of naloxone.

The trainings are available to anyone in the CSU community who wants to learn how to recognize the signs of overdose, how to prevent overdose, and how to administer a reversal medication called naloxone, also known as Narcan. Narcan is a nasal spray medication used to reverse opioid overdoses. It is effective, easy to use and has no side effects if used on a person who does not experience an overdose.

With the current rise in mental health needs and substance use across the country and increasing incidents of fentanyl-mixed drugs, the university is among a growing number of colleges responding by providing naloxone and education for students, faculty and staff as a Resource.

Preventable deaths

Although only a small number of members of the CSU community die from overdoses each year, most deaths could be preventable with education and an appropriate response, the team says. Naloxone kits and training are another tool in a resource kit that helps students, faculty, and staff avoid these tragedies.

“Over the past year, a network of professionals across northern Colorado have worked to increase overdose prevention education and access to naloxone, a life-saving opioid reversal drug. “said Pam McCracken, senior adviser to the CSU Health Network who helps lead the effort at the university. “This initiative aims to increase access to naloxone and overdose prevention education so that our community has this tool in case of an emergency. You don’t have to have a substance use disorder to be at risk; with both recreational drug use and addiction, the risk of death from overdose or exposure to fentanyl is a hidden danger in every community, and it’s an issue that affects almost everyone – most people know a friend, colleague or family member who may be in danger. »

As McCracken points out, even occasional drug use can put someone at risk, especially drugs containing fentanyl. CSU student results from a national survey show that 3.1% of students had used drugs such as cocaine within three months of the survey date, according to the National College Health Assessment in 2021. This could put them at risk of accidental overdose or exposure to dangerous or fatal levels of fentanyl. Additionally, over the past three years, approximately 6,200 students have voluntarily participated or been mandated to participate in counseling, educational programs, workshops, sobriety programs, or other substance use support through the University Day – Drugs, Alcohol and You – Programs.

CSU officers have been carrying Narcan for five years and, while numbers are not officially tracked, believe they used it twice during that time. Although the drug was not administered to a student or an employee in either case, the police were able to save the lives of those overdosing.

About fentanyl

Fentanyl is a cheap synthetic opioid that is 80 to 100 times stronger than morphine and 50 times stronger than heroin. Fentanyl can be found in pill or powder form and is often mixed with other drugs to produce cheaper substances. Therefore, some people may ingest fentanyl without knowing it. Fentanyl can be found in a variety of substances, including cocaine, heroin, methamphetamine, molly, ecstasy, and other recreational drugs. Because fentanyl is strong and often hidden in other substances, accidental overdose can happen quickly and unexpectedly.

Naloxone is an FDA-approved drug – often available under the brand name Narcan. It quickly reverses opioid overdoses by blocking opioid receptors in the body. It only temporarily reverses an opioid overdose for 30 to 60 minutes; anyone who receives it should still receive emergency medical attention. Naloxone is freely available in many communities across the United States.

Colorado State University already provides extensive education to students about the risks of alcohol and other drugs, and provides counseling and other support to students about substance use. Faculty and staff can access information and resources through the Employee Assistance Program.

Partners in the effort

The initiative to provide training and naloxone kits to CSU has been supported by an extensive collaborative effort that includes the Northern Larimer County Health District, the SAFE Project, the CSU School of Social Work, the CSU Health Network, Northern Colorado Harm Reduction Alliance, North Colorado Health Alliance, SummitStone Health Partners, and Ram Recovery.

The pilot program trainings took place this spring, with more than 240 people in attendance. As part of the trainings, 456 free Narcan kits were distributed and participants gave positive feedback on the program, stating that they are proud that CSU offers the training and that they appreciate that naloxone is available on campus. Narcan kits will be made available free of charge at future trainings and also made available alongside AED locations on campuses for emergency use, as well as in the CSU health network.

For more information on fentanyl and to request training on naloxone, visit https://health.colostate.edu/fentanyl-information-and-safety-tips/.